|An HIV Information & Educational Resource Site|
or, "What should I do if I have diarrhea, loose stools, or my medications are giving me the runs?"
Side effects from medications are pretty common, but fortunately most symptoms are generally mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about symptoms and side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with.
Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
almost any antibiotic
excessive fiber supplement
excessive fat intake in diet
colon surgery or removal
dietary supplements (Ensure, Sustacal, etc.)
|Explanation and Possible Solutions|
Important: Do not stop any
medications that you think may be causing the diarrhea until you
have spoken with your healthcare provider. If you absolutely
MUST stop a suspected medication, stop all of your antiretroviral
medications at the same time. Do not stop just the suspected
medication or you might lose the effectiveness of the remaining
Fluid intake is essential for all diarrhea. Drink as much as you expel if not more. Do not stop drinking to stop the diarrhea. Drink water or any other clear fluids. If you are not drinking enough fluids, the amount of urine you produce will be noticeably diminished and your urine will be darker. Adjust your fluid intake to keep your urine flow and color normal. Avoid high fat foods (hamburgers, pizza, etc.) and dairy products when you are having diarrhea. If you have food poisoning or AIDS-related diarrhea, you may need additional testing, fluids and antibiotic treatments. Remember to drink only bottled or filtered water if your CD4-lymphocytes are less than 200.
Drug-related diarrhea: for all diarrhea, fluid is the most important therapy. If possible the offending drug (e.g. nelfinavir or lopinavir/ritonavir, etc.) should be replaced.
The following options may be
considered if the cause of the diarrhea cannot be diagnosed and/or
Diagnosis of non-drug related diarrhea: It is usually critically important to collect some of your diarrhea for analysis. Basically you collect some stool that you have expelled into a "pan" and place it in small lab containers. These containers may be stored for up to several days in your refrigerator. Although this is not very pleasant, its necessary and safe for you to do so.
If you would like a PDF version for printing, click HERE.